Alert archive / Tennessee / Tornado Warnings in 2006

Tornado Warning 14, NWS Nashville, TN

April 2, 2006Clay County, Jackson County, Pickett County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 2, 2006, 4:20 PM CDT for Clay County, Jackson County, Pickett County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2006, 4:20 PM CDT (21:20 UTC)
Expired
Apr 2, 2006, 5:00 PM CDT
In force
40 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Clay County, TN, Jackson County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 107 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 022121
TOROHX
TNC027-087-137-022200-
/O.NEW.KOHX.TO.W.0014.060402T2120Z-060402T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
420 PM CDT SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CLAY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CELINA
  NORTHEASTERN JACKSON COUNTY IN TENNESSEE
  PICKETT COUNTY IN TENNESSEE

* UNTIL 500 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES
  SOUTHWEST OF CELINA...OR ABOUT 6 MILES NORTHEAST OF GAINESBORO...
  MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  6 MILES SOUTHEAST OF CELINA BY 430 PM CDT
  BYRDSTOWN BY 455 PM CST

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3653 8522 3655 8530 3651 8538 3652 8540
      3651 8543 3644 8550 3638 8550 3632 8560
      3647 8575 3662 8548 3661 8506

$$
BOYD
1 follow-up statement
000 
WWUS54 KOHX 022138
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT SUN APR 2 2006

TNC027-087-137-022200-
/O.CON.KOHX.TO.W.0014.000000T0000Z-060402T2200Z/
JACKSON TN-PICKETT TN-CLAY TN-
436 PM CDT SUN APR 2 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR EASTERN
CLAY...NORTHWESTERN PICKETT AND NORTHEASTERN JACKSON COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE TORNADOES. ONE TORNADO WAS INDICATED NEAR GAINSBORO IN
JACKSON COUNTY AND THE OTHER IN SOUTHERN CLAY COUNTY JUST SOUTH
OF CELINA. MOVEMENT WAS NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  RURAL EASTERN CLAY COUNTY AT 450 PM CDT

IN ADDITION TO THE TORNADOES...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3653 8522 3655 8530 3651 8538 3652 8540
      3651 8543 3644 8550 3638 8550 3632 8560
      3647 8575 3662 8548 3661 8506

$$
BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 2, 1:50 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 2, 1:50 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
150 PM CDT SUN APR 2 2006

.DISCUSSION...
MAIN QUESTION FOR THIS FORECAST IS CONVECTION THIS EVENING AND
TONIGHT. MOS GUIDANCE POPS SEEM ABNORMALLY LOW (20-30%) GIVEN
THE APPROACH OF A SIGNIFICANT SHORTWAVE TROUGH LATE TONIGHT.
MESOETA FORECAST SOUNDINGS SEEM TO ARGUE BOTH FOR AND AGAINST. A
LARGE PORTION OF THE COLUMN ABOVE 750MB DRIES OUT SIGNIFICANTLY WITH
PRECIPITABLE WATER DROPPING FROM 1.28 INCHES TO 0.94 INCHES IN 6
HOURS. IF THIS HAPPENS...IT WOULD LIKELY SIGNIFICANTLY LIMIT
THUNDERSTORM ACTIVITY. ON THE OTHER HAND...THE DRIER AIR ALOFT WOULD
BE MORE CONDUCIVE TO TSTM DOWNBURST WINDS FOR THE TSTMS THAT DO
MANAGE TO FORM. ALSO...THE FORECAST SOUNDINGS KEEP LIFTED INDICES
AT -4 OR LESS ALL NIGHT WITH TOTAL TOTALS NEAR OR ABOVE 50.

I GUESS THE UPSHOT OF THIS DATA IS THAT I WILL TAKE THE PATH OF
LEAST REGRET AND GO SIGNIFICANTLY ABOVE POPS AND WILL ALSO MENTION
THE POSSIBILITY OF SVR STORMS FOR THE EVENING HOURS...GIVEN THAT SELS
HAS ALL OF THE AREA IN A SLIGHT RISK OF SEVERE TSTMS.

WILL HANG ON TO A SLIGHT CHANCE OF RAIN FOR TOMORROW MORNING
UNTIL THE SFC RIDGE BEGINS TO MOVE IN AND SHUT OFF ANY CHANCE OF
RAIN. THE 1000-850 LAYER TEMPS INDICATE THAT THE COLD FRONT WONT
GET INTO NW MIDDLE TENNESSEE UNTIL 7 AM TOMORROW MORNING AND
PROGRESS RAPIDLY EWD ACROSS THE STATE DURING THE MORNING.

SFC RIDGE AFFECTS THE AREA FROM MON NGT THROUGH TUE NGT AS THE NEXT
LOW PRESSURE SYSTEM PUSHES INTO THE PLAINS ON WED AND GENERATES A
CHANCE OF RAIN FOR LATE WED NGT AND ON THU AS THE ASSOCD WRM FRONT
MOVES INTO THE AREA. CHANCE OF RAIN WILL CONTINUE AS THE LOW PUSHES
EWD ACROSS THE OHIO VALLEY...DRAGGING A COLD FRONT THROUGH THE STATE
SAT AM. &&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    57  66  37  63 /  50  20   5   0
CLARKSVILLE  56  62  35  60 /  50  20   5   0
CROSSVILLE   56  64  35  58 /  60  30  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Apr 2, 5:30 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN APR 2 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA TODAY AND
PRODUCE THE LIKELIHOOD FOR THUNDERSTORMS. A FEW OF THE
STORMS COULD BECOME SEVERE WITH HAIL AND DAMAGING WINDS.

A COLD FRONT WILL MOVE IN TONIGHT...AND BRING A SQUALL LINE
WITH IT. A FEW STORMS MAY BE SEVERE WITH HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED LATE IN THE WEEK...ON
THURSDAY NIGHT AND FRIDAY...AND MAY PRODUCE ISOLATED
SEVERE THUNDERSTORMS IN THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS POSSIBLE TODAY AND TONIGHT.

19

In the hours before

Special weather statement, Apr 2, 2:24 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
224 PM CDT SUN APR 2 2006

TNZ026-027-059-022010-
CHEATHAM-DAVIDSON-WILLIAMSON-
224 PM CDT SUN APR 2 2006

...STRONG THUNDERSTORMS HEADING FOR WESTERN WILLIAMSON...
SOUTHERN CHEATHAM AND INTO DAVIDSON COUNTY...

AT 221 PM...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS WHICH
WILL BE MOVING INTO SOUTHERN CHEATHAM...WESTERN WILLIAMSON AND THEN
INTO DAVIDSON COUNTY. THESE STORMS WILL PRODUCE BRIEF HEAVY
RAINFALL AND WIND GUSTS UP TO 40 MPH AS THEY MOVE TO THE EAST
NORTHEAST AT 45 MPH. IN ADDITION...SOME SMALL HAIL WILL ALSO BE
POSSIBLE.

21
Special weather statement, Apr 2, 2:51 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT SUN APR 2 2006

TNZ056-022020-
PERRY-
251 PM CDT SUN APR 2 2006

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN PERRY COUNTY...

AT 250 PM...RADAR INDICATED A STRONG THUNDERSTORMS MOVING THROUGH
SOUTHERN PERRY COUNTY. THIS STORM WILL PRODUCE BRIEF HEAVY RAINFALL
AND WIND GUSTS UP TO 40 MPH AS IT MOVES TO THE EAST NORTHEAST AT 45
MPH. IN ADDITION...SOME SMALL HAIL WILL ALSO BE POSSIBLE. THE STORM
WILL PASS JUST SOUTH OF LINDEN BY 3 PM.

21
Special weather statement, Apr 2, 3:19 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
319 PM CDT SUN APR 2 2006

TNZ027-022050-
DAVIDSON-
319 PM CDT SUN APR 2 2006

...STRONG THUNDERSTORMS MOVING INTO DAVIDSON COUNTY...

AT 315 PM...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING
INTO WESTERN DAVIDSON COUNTY. THIS STORM WILL PRODUCE HEAVY
RAINFALL...WIND GUSTS UP TO 45 MPH...AND SOME SMALL HAIL AS THE
STORMS MOVE TO THE EAST NORTHEAST AT 45 MPH. THE STORMS WILL REACH
DOWNTOWN NASHVILLE AROUND 325 PM OR 330 PM.

21
Local storm report, Apr 2, 3:53 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
353 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     2 N LINDEN              35.64N 87.84W
04/02/2006                   PERRY              TN   LAW ENFORCEMENT

            TREES DOWN 2N OF LINDEN. CAR DAMAGED BY FALLING TREE.
            PORCH ON TRAILER DAMAGED.

&&

JMOSER
Local storm report, Apr 2, 4:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
415 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     FRANKLIN                35.93N 86.84W
04/02/2006                   WILLIAMSON         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY-WIDE

0405 PM     TSTM WND DMG     SMYRNA                  35.98N 86.52W
04/02/2006                   RUTHERFORD         TN   TRAINED SPOTTER

            TREES DOWN

&&

MGIRODO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:16 AM CDTSevere Thunderstorm WarningOHXLawrence, Wayne29 min
Apr 2, 2:59 PM CDTSevere Thunderstorm WarningOHXCheatham16 min
Apr 2, 3:49 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson26 min
Apr 2, 4:10 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton50 min
Apr 2, 4:11 PM CDTSevere Thunderstorm WarningOHXRutherford19 min
Apr 2, 4:18 PM CDTSevere Thunderstorm WarningOHXWilson27 min
Apr 2, 4:30 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford30 min
Apr 2, 4:40 PM CDTTornado WarningOHXOverton35 min
Apr 2, 4:45 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith21 min
Apr 2, 4:54 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Putnam51 min
Apr 2, 4:55 PM CDTTornado WarningOHXOverton, Pickett35 min
Apr 2, 5:02 PM CDTSevere Thunderstorm WarningOHXFentress43 min
Apr 2, 5:13 PM CDTSevere Thunderstorm WarningOHXWhite32 min
Apr 2, 5:19 PM CDTTornado WarningOHXFentress26 min
Apr 2, 5:31 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett29 min
Apr 2, 5:43 PM CDTSevere Thunderstorm WarningOHXFentress32 min

Nearby

Tornado Warnings in Tennessee, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.